Alert archive / Nevada / Special Weather Statements in 2017

Special Weather Statement, NWS Reno, NV

August 3, 2017Storey County, Nevada

NWS Reno, NV issued this special weather statement at Aug 3, 2017, 3:34 PM PDT for Storey County, Nevada. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2017, 3:34 PM PDT (22:34 UTC)
Expired
Aug 3, 2017, 4:00 PM PDT
In force
26 min
Issued by
NWS Reno, NV

County Storey County, NV

The radar

The Reno radar (KRGX), 37 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
2677 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS85 KREV 032234
SPSREV

Special Weather Statement
National Weather Service Reno NV
334 PM PDT THU AUG 3 2017
 
NVZ003-032300-
Greater Reno-Carson City-Minden Area NV-
334 PM PDT THU AUG 3 2017

...Thunderstorms building over Reno and Sparks...

At 331 PM PDT, Doppler radar was tracking a strengthening 
thunderstorm over Sparks and eastern Reno. This storm was nearly 
stationary.

Half inch hail and winds up to 45 mph will be possible with this 
storm. Prepare for heavy rain that will reduce visibility as well. 

Please move inside a sturdy structure or vehicle since lightning 
will be occurring with this storm. 

Locations impacted include...
Reno, Sparks, Lockwood, Wingfield Springs, Damonte Ranch, Northwest
Reno, Spanish Springs, Golden Valley, Reno-Tahoe International
Airport, Hidden Valley, Lemmon Valley-Golden Valley, Mustang, Nws
Reno, Spanish Springs Airport and Sun Valley.

LAT...LON 3940 11978 3957 11990 3969 11974 3946 11956
TIME...MOT...LOC 2231Z 349DEG 1KT 3953 11976 

$$

MB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:16 PM PDT, 18 minutes earlier.

Area forecast discussion, Aug 3, 3:16 PM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
316 PM PDT Thu Aug 3 2017

.SYNOPSIS...

Temperatures begin easing down Friday before cooling down to near
average over the weekend. Isolated thunderstorms with localized
heavy rain are expected through Friday, mainly near the Sierra.
Low pressure reaching northwest California will increase the flash
flood and severe thunderstorm threat this weekend into early next
week. Temperatures are expected to remain near average next week.

&&

.SHORT TERM...

Very isolated showers (or at least virga!) and thunderstorms have
developed over Mono County and northward near the Sierra. Normally,
we would be able to see this development from the office; however,
ozone and fine particulate (distant fires) pollution has made it
difficult to see much of the sky this afternoon. Back to convection,
so far it has been mostly modest and short-lived (pulse storms)
given light flow aloft allowing storms to rain on their updrafts
and squelch them.

As the afternoon wears on, however, thunderstorms near the Sierra
could have similar strength as yesterday as the atmosphere hasn't
changed much since then. Expect the stronger storms in the Sierra
to be capable of dropping heavy rain, occasional cloud-to-ground
lightning strikes, and hail up to 1/2" in diameter...with a very
isolated severe thunderstorm (hail to 1") or two not out of the
question due to unpredictable outflow interactions. If any decent
strength storms can get going out in western NV this evening, you
can add strong outflow winds (to 50 mph) to the threats. Storms
should die out by around sunset with little apparent forcing
beyond daytime heating.

Friday, the convective situation is not expected to change much
as the ridge axis remains nearby and winds aloft continue to be
relatively light. As far as high temperatures, they should ease
down a few degrees as temperatures aloft come down a bit with the
ridge weakening slightly. Friday night, a few showers could linger
overnight as moisture increases with southerly flow aloft
developing as the upper ridge shifts into eastern NV.

For the weekend, the threat for stronger thunderstorms with
localized flash flooding increases as moisture remains elevated
(PWATs between 0.8" and 1") and flow aloft increases (potential
for more organized convection) ahead of low pressure near the
northern California coast. The main caveat will be cloud cover,
with the 12Z NAM/GFS simulations indicating the potential for
extensive cloud cover on Saturday. Extensive cloud cover would
reduce the flash flood and severe threat as thunderstorms would
tend to be more isolated and weaker as instability is limited. At
this time, morning NAM/GFS models favor Sunday for a higher
severe threat as they show the possibility of less cloud cover
with some wind shear aloft to increase storm organization. Stay
tuned as any simulation changes could drastically affect the
thunderstorm coverage and nature (more severe threat or more flash
flood threat) for Sunday. Regardless of thunderstorms,
temperatures are expected to finally ease down to near average or
slightly below average. -Snyder

.LONG TERM...Monday through Thursday...

Increasing southwest flow aloft for early next week could bring an
increase in zephyr flows in the afternoon. This would tend to
gradually push convection farther east in the afternoons and
evenings as the week wears on. Moisture may ease down some but is
not progged to decrease drastically, so storms remain on the menu
each day with diurnal heating. Temperatures will remain near
average next week. -Snyder

&&

.AVIATION...

Afternoon and evening thunderstorms through Friday will remain
isolated with the best chance in and near the eastern Sierra. Wind
gusts to 30-35 kts, hail to 1/2" in diameter, and a few cloud-to-
ground lightning strikes will be the main impacts for Sierra
thunderstorms. Out into western and west-central NV including
KRNO/KCXP/KLOL, if any thunderstorms form they have the potential
for stronger outflow winds than in the Sierra. While chances are
low (5-10%) due to sparser coverage, localized wind gusts over
45-50 kts cannot be ruled out. Snyder/Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 11 PM PDT this evening
     NVZ001-003>005.

CA...Excessive Heat Warning until 11 PM PDT this evening CAZ070-071.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Aug 3, 2:32 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Reno NV
232 PM PDT THU AUG 3 2017

CAZ071>073-NVZ001>005-032330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
232 PM PDT THU AUG 3 2017

...Isolated to Scattered Thunderstorms Developing...

At 229 PM PDT, Doppler radar was tracking isolated to scattered
thunderstorms over the Sierra and Western Nevada. These storms are
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms. Some of these storms may intensify later on this
afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.

&&

LAT...LON 3773 11926 3804 11931 3820 11963 3845 11968
      3885 12016 3960 12046 3971 12072 4019 12088
      4024 12104 4059 12132 4087 12132 4096 11909
      3991 11832 3966 11747 3938 11776 3910 11778
      3900 11819 3847 11770 3746 11878
TIME...MOT...LOC 2129Z 000DEG 0KT 3930 11999

AH
Special weather statement, Aug 3, 2:59 PM PDT, 35 minutes before
Special Weather Statement
National Weather Service Reno NV
259 PM PDT THU AUG 3 2017

CAZ071-072-NVZ003-032230-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV-
259 PM PDT THU AUG 3 2017

...STRONG THUNDERSTORM NORTH OF TRUCKEE...

At 257 PM PDT, Doppler radar was tracking a strong thunderstorm over
Prosser Creek Reservoir. This storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir,
Glenshire-Devonshire Cdp, Floriston, Hirschdale, Dog Valley, Truckee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near a lake, get out of the water and move indoors or inside
a vehicle now. Don't be caught on the water in a thunderstorm. Strong
wind gusts and lightning pose an immediate danger to boaters. Gusty
winds will cause a rapid increase in wave heights which may capsize
small boats.

Heavy rainfall is occurring with this storm. Expect ponding of water
on roadways. In areas of steep terrain, minor rock slides are
possible. Drivers should slow down and turn on their headlights if
encountering heavy rains.

&&

LAT...LON 3956 12000 3933 12001 3930 12031 3953 12029
TIME...MOT...LOC 2157Z 240DEG 0KT 3942 12015

AH
Special weather statement, Aug 3, 3:34 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
334 PM PDT THU AUG 3 2017

NVZ003-032300-
Greater Reno-Carson City-Minden Area NV-
334 PM PDT THU AUG 3 2017

...Thunderstorms building over Reno and Sparks...

At 331 PM PDT, Doppler radar was tracking a strengthening
thunderstorm over Sparks and eastern Reno. This storm was nearly
stationary.

Half inch hail and winds up to 45 mph will be possible with this
storm. Prepare for heavy rain that will reduce visibility as well.

Please move inside a sturdy structure or vehicle since lightning
will be occurring with this storm.

Locations impacted include...
Reno, Sparks, Lockwood, Wingfield Springs, Damonte Ranch, Northwest
Reno, Spanish Springs, Golden Valley, Reno-Tahoe International
Airport, Hidden Valley, Lemmon Valley-Golden Valley, Mustang, Nws
Reno, Spanish Springs Airport and Sun Valley.

LAT...LON 3940 11978 3957 11990 3969 11974 3946 11956
TIME...MOT...LOC 2231Z 349DEG 1KT 3953 11976

MB

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:26 PM PDTSpecial Weather StatementREVWashoe109 min
Aug 3, 2:32 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey, Washoe118 min
Aug 3, 3:44 PM PDTSpecial Weather StatementREV31 min
Aug 3, 4:41 PM PDTSpecial Weather StatementREVChurchill, Douglas, Lyon, Mineral, Storey, Washoe109 min
Aug 2, 6:16 PM PDTFlash Flood WarningREVPlumas119 min
Aug 2, 7:15 PM PDTSpecial Weather StatementREVPlumas60 min
Aug 3, 2:59 PM PDTSpecial Weather StatementREVSierra31 min

Nearby

Special Weather Statements in Nevada, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.